Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 239, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 26, 1998, 4:39 PM CDT for Woodson County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 1998, 4:39 PM CDT (21:39 UTC)
- Expired
- Aug 26, 1998, 5:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Woodson County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
870
WUUS1 KICT 262141 RRA
SVRICT
KSC207-262245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT WED AUG 26 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WOODSON COUNTY IN SOUTHEAST KANSAS
* UNTIL 545 PM CDT
* AT 439 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF NEOSHO FALLS...OR ABOUT 3
MILES SOUTHWEST OF IOLA...MOVING NORTHWEST AT 25 MILES PER HOUR.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
NEOSHO FALLS
VERNON
YATES CENTER
PIQUA
DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.
DAVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:25 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 26, 3:25 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT WED AUG 26 1998 ...SHORT TERM... CONCERN TO ADDRESS IN THE SHORT TERM IS PCPN CHANCES. 18Z SFC ANALYSIS/LAPS DATA INDICATED SFC FRONT WAS LOCATED FROM SW KS-NE OK AND VSBL SAT PIX INDICATED OUTFLOW BOUNDARY WAS ACRS NRN OK. WHERE THESE BOUNDARIES INTERSECT...LAPS DATA INDICATES CAPES BETWEEN 3000- 3600 J/KG AND WEAKENING CAP. EXPECT TSRA TO FORM ALONG THS INTERSECTION AND ALONG FRONTAL BOUNDARY. WITH S/SE MID LVL FLOW EXPECT THESE STORMS TO SLOWLY TRACK N/NE. PROFILERS INDICATE WEAK SHEAR...THUS ANOTHER ROUND OF PULSE STORMS ACRS SC/SE ZONES THIS EVENING...DISSIPATING SHORTLY AFTER SUNDOWN...SO WILL CARRY SCT POPS FOR SC/SE ZONES TO COVER THIS SCENARIO. NGM PUSHES THIS FRONT FARTHEST NORTH AND ALREADY WAS TOO FAR NORTH WITH 6 HR PROG...THUS LEANED TWD SLOWER ETA MOVEMENT. COMBINATION OF SHORTWAVE TRACKING ACRS S NE/N KS...WAA IN NC/NE KS INTO NRN NEBRASKA AND 850-700 MB THICKNESS DIFFLUENCE SUGGESTS HEAVY RAIN EVENT MAINLY NORTH OF CWA...BUT WITH THICKENESS DIFFLUENCE INTO SE KS...FEAR SOME CONVECTION COULD BUILD INTO SE ZONES OVERNIGHT. WILL CARRY HIGHEST POPS IN CENTRAL ZONES WHICH WILL BE CLOSEST TO BEST DYNAMICS/SFC BOUNDARY...BUT WILL KEEP POPS GOING IN SC/SE ZONES THROUGH THE OVERNIGHT HOURS. AS FOR TEMPS WILL GO WITH PERSISTENCE WHICH IS CLOSER TO WARMER FWC NUMBERS. HYSELL ...LONG TERM... PRECIP CHANCES AND TEMPS THE CONCERN. MODELS BASICALLY AGREE NEXT FRONTAL BOUNDARY EDGES INTO WRN KS ON THU...THEN THRU MOST OF THE STATE THU NIGHT. WILL MAINTAIN LOW POPS FOR THUR AS RESIDUAL BOUNDARIES MAY LINGER AND MAIN FRONT APPROACHES CE KS BY LATE AFTERNOON. TEMPS LIKELY TO CLIMB AGAIN WITH INCREASING SOUTHERLY FLOW...THOUGH LINGERING CLOUD COVER MAY HOLD THINGS BACK SOME...WILL GO WITH MAXES NEAR FWC. THU NIGHT LOOKS LIKE BEST CHANCE FOR PRECIP AS FRONT SAGS ACROSS THE CWA AND LLJ BACKS SLIGHTLY. WILL GO ABOVE GUIDANCE NUMBERS ON POPS. FCST GETS A LITTLE TRICKY FOR FRI AND BEYOND REGARDING FRONTAL POSITION AS WRN END BECOMES DIFFUSE. WILL MAINTAIN LOW POPS FOR SC/SE SECTIONS FRI...THEN DROP FOR SAT AS FOCING SHIFTS S AND W OF THE CWA. MAX TEMPS A FEW DEGREES COOLER FRI...BUT STILL 90-95. CANT SEE MUCH TO KEY ON FOR THE EXTENDED AS WEAK HIGH PRESSURE DOMINATES...THOUGH WITH SLIGHTLY DRIER AIRMASS LOW TEMPS MAY AT LEAST DROP BELOW 70. MAXES WITHIN A FEW DEGREES OF 90...PERHAPS A DEG OR 2 COOLER MON AS WRN RIDGE AMPLIFIES AND NRLY FLOW CONTINUES. PETERSEN FCSTID = 3 ICT 74 96 70 93 / 30 20 40 20 HUT 72 96 70 92 / 30 20 40 20 EWK 74 96 70 92 / 30 20 40 20 EQA 74 96 70 92 / 30 20 40 20 WLD 74 97 71 93 / 30 20 40 20 RSL 70 94 68 91 / 40 20 40 10 GBD 70 94 69 91 / 40 20 40 10 SLN 74 94 69 91 / 40 20 40 10 MPR 74 93 69 91 / 40 20 40 10 CFV 74 96 71 92 / 30 20 40 20 CNU 74 95 71 92 / 30 20 40 20 K88 73 95 70 92 / 30 20 40 20 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:55 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 35 min |
| Aug 26, 4:18 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 57 min |
| Aug 26, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 59 min |
| Aug 26, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.